Texas, 2013

Flash Flood in Texas, September 13, 2013

September 13, 2013 · NWS AMA · 1 event in 1 county or zone

Scattered showers and thunderstorms across the Texas Panhandle lead to localized flash flooding and heavy rain during the evening hours of the 13th. The combination of a stalled frontal boundary and an approaching weak upper level disturbance helped to initiate showers and thunderstorms across the panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered showers and thunderstorms across the Texas Panhandle lead to localized flash flooding and heavy rain during the evening hours of the 13th. The combination of a stalled frontal boundary and an approaching weak upper level disturbance helped to initiate showers and thunderstorms across the panhandle. Weak steering winds and atmospheric moisture which was climatologically high, caused thunderstorms that developed to move slowly and produce prolonged periods of heavy rain over the same area. This led to localized flash flooding over the eastern Texas Panhandle. Flash flooding subsided as thunderstorm activity diminished around 7 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 13, 2:24 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 13, 2:24 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT FRI SEP 13 2013

.DISCUSSION...
UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH THE WEEKEND.  HAVE
MADE ONLY MINOR CHANGES TO EARLIER FORECAST.  HAVE INCREASED POPS A
GOOD BIT TONIGHT ACROSS NORTHWEST AND WESTERN SECTIONS...AS
STRONGER DYNAMICS EXPECTED TO MOVE ACROSS IN SOUTHWEST FLOW ALOFT.
WILL CANCEL FLASH FLOOD WATCH IN NORTHWEST SECTIONS A BIT EARLY...AS
THREAT FOR FLASH FLOODING APPEARS TO HAVE DIMINISHED.

HAVE INCREASED POPS ON SATURDAY AS ADDITIONAL FAVORABLE DYNAMICS
EXPECTED...ALONG WITH CONVERGENCE WITH WEAK COLD FRONT IN UNSTABLE
AIRMASS.  LOW POPS HAVE BEEN RETAINED SATURDAY EVENING AND SUNDAY.
HAVE SPREAD SUNDAY AFTERNOON POPS SOUTHEASTWARD TO ACCOUNT FOR
EXPECTED POSITION OF COLD FRONT.  CHANCE POPS KEPT FOR SUNDAY NIGHT
AND MONDAY AS MOIST UNSTABLE AIRMASS REMAINS OVERHEAD.  SLIGHT CHANCE
POPS MONDAY NIGHT AND TUESDAY HAVE BEEN RETAINED...WITH NO POPS
THEREAFTER.  NO CHANGES TO EARLIER TEMPERATURE FORECAST HAVE BEEN
MADE.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
LATE NEXT WEEK. CHANCES FOR PRECIPITATION ALONG WITH 20 FOOT WIND
SPEEDS REMAINING BELOW 15 TO 20 MPH...AND MINIMUM AFTERNOON RELATIVE
HUMIDITIES REMAINING WELL ABOVE 20 PERCENT WILL PRECLUDE CONCERNS.
03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  82  62  84  60 /  30  30  20  20  40
BEAVER OK                  62  84  65  83  61 /  20  20  20  30  40
BOISE CITY OK              61  82  60  80  55 /  60  30  20  30  40
BORGER TX                  64  85  66  85  61 /  30  30  20  20  40
BOYS RANCH TX              62  83  61  84  60 /  40  20  20  20  40
CANYON TX                  61  82  61  84  60 /  30  30  20  20  40
CLARENDON TX               62  84  65  86  63 /  30  30  20  10  40
DALHART TX                 59  83  58  80  56 /  60  30  20  30  40
GUYMON OK                  63  86  61  81  58 /  30  30  20  30  40
HEREFORD TX                59  81  59  83  58 /  30  30  20  20  40
LIPSCOMB TX                62  84  65  84  60 /  20  30  20  20  40
PAMPA TX                   61  82  63  86  60 /  30  30  20  20  40
SHAMROCK TX                62  85  65  87  63 /  30  30  20  10  40
WELLINGTON TX              63  87  66  87  65 /  30  30  20  10  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/03
Hazardous weather outlook, Sep 13, 2:26 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
326 PM CDT FRI SEP 13 2013

OKZ001>003-TXZ001>020-141115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
326 PM CDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS TO AROUND 45 MPH. BRIEF HEAVY RAINS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES SATURDAY THROUGH TUESDAY. ANY STORMS THAT FORM ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...HEAVY
RAINFALL MAY OCCUR WHICH COULD LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The Amarillo radar (KAMA), 83 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Donley

When
September 13, 3:30 PM CST to 7:00 PM CST
Where
Donley County, 1.14 mi E of Clarendon to 1.35 mi N of Clarendon
Cause
Heavy Rain
Reported by
Public
Coordinates
34.930, -100.880

A line of thunderstorms developed over Donley County during the evening hours of the 13th. These thunderstorms moved slowly and produced heavy rain over the city of Clarendon (Donley County). This heavy rain led to flash flooding on U.S. Highway 287 from the north side of Clarendon to the U.S. Highway 287 and State Highway 70 turn off, water completely covered Koogle Street at U.S. Highway 287, and water completely covered 3rd Street at the intersection with Koogle Street. An off duty NWS Employee reported a storm total of 2.25 inches of rain once the rain had subsided by 7 PM CST. No swift water rescues or stranded motorist were reported in association to this flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476571.